Drug treatment always carries the risk, albeit a small one, of causing an adverse reaction in a patient. Of all such reactions, cutaneous adverse drug reactions (CADRs, also loosely termed "drug eruptions") are among the most common in humans and animals.1 These reactions are difficult to diagnose definitively and often go unreported. Therefore, their true prevalence in dogs and cats is not well established, although they have been reported to affect 1% to 2% of all patients examined at specialty dermatology clinics.2,3
Any drug may cause a CADR, although antibiotics (particularly potentiated sulfonamide and beta-lactam drugs) seem to be implicated in most cases in small animals.1-4 Reactions have been seen with topical, oral, and parenteral formulations. In addition, several specific and unique syndromes are associated with particular drugs, such as itraconazole, methimazole, and doxorubicin.